Kansas, 2012

Drought in Kansas, July 1 to 31, 2012

July 1 to 31, 2012 · NWS ICT · 26 events in 26 counties and zones

An extended period of dry weather intensified the drought conditions across most of Kansas during the month of July. An unusually dry month of May and June combined with high temperatures soaring back above the century mark (100s) to push most of the region from a severe drought (D2) into an extreme drought (D3) by the end of the month of July.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An extended period of dry weather intensified the drought conditions across most of Kansas during the month of July. An unusually dry month of May and June combined with high temperatures soaring back above the century mark (100s) to push most of the region from a severe drought (D2) into an extreme drought (D3) by the end of the month of July. Most areas saw precipitation fall well below normal for July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 30, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 30, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1144 PM CDT SAT JUN 30 2012

.UPDATE...

SCATTERED THUNDERSTORMS ARE DIMINISHING IN STRENGTH AND COVERAGE
ACROSS CENTRAL KANSAS...BUT EXPECT SOME LIGHT PRECIP TO CONTINUE
INTO THE EARLY OVERNIGHT HOURS. ALSO DID DECREASE MINIMUM
TEMPERATURES SOME...ESPECIALLY OVER CENTRAL KANSAS WHERE RAIN
COOLED AIR HAS SET IN.

BILLINGS

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THE PERSISTENCE OF
THUNDERSTORMS IN CENTRAL KANSAS IN THE NEXT FEW HOURS.

THUNDERSTORMS HAVE DIMINISHED IN STRENGTH AND COVERAGE OVER THE
PAST FEW HOURS...BUT THEY ARE STILL IMPACTING KRSL AND NEW
DEVELOPMENT THREATENS KSLN. HAVE KEPT VCTS/TSRA MENTION AT THOSE
TAF SITES FOR THE FIRST COUPLE HOURS OF THE FORECAST. AFTER
THAT...EXPECT THUNDERSTORMS TO DIE OUT. THE OTHER TRICKY THING IS
WINDS WITH THE OUTFLOW BOUNDARY AND MESOSCALE ENVIRONMENT NEAR
THE THUNDERSTORMS. WINDS ARE GUSTY AROUND A MESO-HIGH NEAR KRSL.
EXPECT THEM TO DIMINISH AFTER A FEW HOURS AND HAVE PUT IT IN THE
TEMPO GROUP FOR THE TIME BEING. ELSEWHERE WINDS ARE MORE BACKED
THAN PREVIOUSLY THOUGHT AND HAVE UPDATED THAT FOR THE REMAINDER OF
THE TERMINALS. OTHERWISE...SOUTHERLY WINDS WILL PREVAIL SUNDAY.

BILLINGS

&&

.PREV DISCUSSION... /ISSUED 634 PM CDT SAT JUN 30 2012/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THUNDERSTORM POTENTIAL IN
CENTRAL KANSAS.

ISOLATED THUNDERSTORMS HAVE DEVELOPED THIS EVENING ALONG AN
OUTFLOW BOUNDARY THAT IS MOVING SOUTHWESTWARD ACROSS CENTRAL
KANSAS. THIS OUTFLOW BOUNDARY AND THE THE LATER PROPAGATION OF
THUNDERSTORMS DEVELOPING TO THE WEST OF THE AREA WILL BE THE
PRIMARY CONCERNS. SHORT TERM GUIDANCE...HRRR/NAM SHOW SOME
DEVELOPMENT IMPACTING MAINLY KRSL...BUT THIS ACTIVITY COULD IMPACT
KSLN LATER AS WELL. DID INCLUDE A VCTS AT BOTH KRSL AND KSLN FOR
THE POSSIBILITIES OF CONVECTION LATER THIS EVENING. CONFIDENCE IS
NOT OVERLY HIGH THUS LEFT IT A VCTS VS. PREVAILING THUNDERSTORMS.
DO NOT FEEL THAT ANY ACTIVITY WILL PUSH FURTHER SOUTH THAN THE
KRSL/KSLN TERMINALS DUE TO WARM MID-LEVELS. OTHERWISE SOUTHERLY
WINDS WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST.

BILLINGS

PREV DISCUSSION... /ISSUED 251 PM CDT SAT JUN 30 2012/

DISCUSSION...
MAIN FORECAST UPDATES WILL FOCUS ON SMALL CHANCES OF THUNDERSTORMS
TONIGHT AND AGAIN ON MONDAY AFTERNOON.

TONIGHT
WEAK UPPER LEVEL WAVE SLIDING EASTWARD ACROSS NEBRASKA IS SPARKING
OFF SOME THUNDERSTORM ACTIVITY...AND EXPECT THE BULK OF THIS
ACTIVITY TO REMAIN NORTH OF CENTRAL KANSAS TONIGHT. ANOTHER SHORT
WAVE MOVING TOWARDS WESTERN COLORADO WILL IGNITE ADDITIONAL STORMS
OVER THE HIGH PLAINS REGION. THIS ACTIVITY WILL SPREAD SLOWLY
EASTWARD TONIGHT...BUT LOOKS LIKE THESE STORMS WILL DIMINISH BEFORE
THEY REACH CENTRAL KANSAS.

SUN-TUE
RICHER GULF MOISTURE CURRENTLY OVER EASTERN TEXAS WILL GRADUALLY
SPREAD NORTHWARD INTO EASTERN KANSAS FOR SUNDAY INTO MONDAY. THIS
WILL HOLD THE DAYTIME HIGHS DOWN A TAD BUT STILL HOT WITH INCREASED
HUMIDITY LEVELS. SOME DIURNALLY DRIVEN AIRMASS THUNDERSTORMS WILL BE
POSSIBLE OVER SOUTHWEST MISSOURI/NORTHEAST OKLAHOMA MONDAY
AFTERNOON...MAINLY BENEATH COOLER 700MB TEMPS/WEAK UPPER WAVE. A FEW
STORMS COULD AFFECT SOUTHEAST KANSAS...THUS WILL ADD SOME LOW POPS
FOR MONDAY AFTERNOON/EVENING. TEMPERATURES WILL BEGIN TO RISE AGAIN
ON TUESDAY.

EXTENDED: WED-SAT
THE PATTERN FOR THIS PERIOD IS NOT FAVORING THE EXTREME HEAT WE
WITNESSED THIS PAST WEEK...BUT STILL HOT WITH ABOVE NORMAL
TEMPERATURES FOR KANSAS. GFS ENSEMBLES SHOW A MODEST POSITIVE HEIGHT
ANOMALY SITUATED OVER THE CENTRAL PLAINS...WITH THE DRY WEATHER
PATTERN REMAINING LOCKED IN PLACE.

JAKUB

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA FOR THE NEXT
24 HOURS.  COULD SEE SOME MID LEVEL CLOUD COVER INCREASE ACROSS
PORTIONS OF CEN KS THIS EVENING...AS CONVECTION EXPECTED TO DEVELOP
ACROSS EXTREME NW KS BEGINS TO DRIFT EAST.  NOT EXPECTING THIS
CONVECTION TO MAKE IT TO KRSL OR KSLN...AS THE CONVECTION RUNS INTO
WARMER AIR ALOFT...WHICH WILL DISSIPATE THE CONVECTION AS IT MOVES
THIS FAR EAST.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78 100  74  97 /  10   0   0  10
HUTCHINSON      78 100  74  98 /  10   0   0   0
NEWTON          77 100  74  97 /  10   0   0  10
ELDORADO        75  99  73  96 /   0  10  10  10
WINFIELD-KWLD   77  99  74  96 /   0  10  10  10
RUSSELL         69 102  74 100 /  80  10  10   0
GREAT BEND      76 102  73 100 /  80  10  10   0
SALINA          78 101  75  98 /  30  10  10   0
MCPHERSON       78 100  74  98 /  10   0   0   0
COFFEYVILLE     78  97  74  93 /   0  10  10  20
CHANUTE         74  97  73  93 /   0  10  10  20
IOLA            75  97  73  93 /   0  10  10  20
PARSONS-KPPF    75  97  74  93 /   0  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 30, 10:49 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1149 PM CDT SAT JUN 30 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020500-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1149 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE OVER CENTRAL KANSAS DURING
THE EARLY OVERNIGHT HOURS. THESE STORMS ARE NOT EXPECTED TO BE
STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ABNORMALLY HOT AND DRY SUMMER WEATHER WILL LIKELY CONTINUE
THROUGH AT LEAST LATE NEXT WEEK FOR MOST AREAS...WITH AFTERNOON
HEAT INDICES AROUND 100 DEGREES.

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS MONDAY
AFTERNOON AND EVENING...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS

In the hours before

Special weather statement, Jun 30, 6:18 PM CST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT SAT JUN 30 2012

KSZ032-010100-
RUSSELL-
718 PM CDT SAT JUN 30 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTH OF NATOMA...OR 18 MILES NORTHWEST
OF RUSSELL. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3905 9904 3913 9904 3914 9903 3914 9875
      3913 9875 3894 9891 3897 9904 3905 9905
TIME...MOT...LOC 0019Z 314DEG 2KT 3911 9902

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 drought. Local standard time, as filed.

Drought, Harper

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Newspaper
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across South Central Kansas during the last part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Sumner

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Newspaper
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across South Central Kansas during the last part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Cowley

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Newspaper
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across South Central Kansas during the last part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Greenwood

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Newspaper
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across the Flint Hills during the last part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Kingman

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Newspaper
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across South Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Sedgwick

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across South Central Kansas during the first part of the month. Rainfall amounts were three inches below normal in Wichita, Kansas. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures above 100 degrees to scorch the crops and grasslands. Maximum temperatures on two consecutive days reached 111 degrees.

Drought, Butler

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Butler forecast zone
Reported by
Newspaper
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across South Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Reno

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Newspaper
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across South Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Woodson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Newspaper
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Southeast Kansas during the last part of the month. Rainfall amounts were over three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Allen

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Allen forecast zone
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Southeast Kansas during the last part of the month. Rainfall amounts were over three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Chase

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chase forecast zone
Reported by
Newspaper
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Marion

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marion forecast zone
Reported by
Newspaper
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, McPherson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Newspaper
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Rice

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Newspaper
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Barton

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Russell

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Newspaper
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Ellsworth

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Newspaper
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Harvey

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across South Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Lincoln

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Newspaper
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the first part of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Saline

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Drought conditions began to worsen during the month of July, reaching extreme drought (D3) across Central Kansas during the last part of the month. Rainfall amounts were almost two inches below normal. The lack of significant rainfall combined with 25 days of maximum temperatures above 100 degrees to scorch the crops and grasslands.

Drought, Elk

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Elk forecast zone
Reported by
Newspaper
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Drought conditions began to rapidly worsen during the month of July, going from a severe drought (D2) across Southeast Kansas during the first part of the month to an extreme drought (D3) by the end of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Chautauqua

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Newspaper
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Drought conditions began to rapidly worsen during the month of July, going from a severe drought (D2) across Southeast Kansas during the first part of the month to an extreme drought (D3) by the end of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Wilson

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Drought conditions began to rapidly worsen during the month of July, going from a severe drought (D2) across Southeast Kansas during the first part of the month to an extreme drought (D3) by the end of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Neosho

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Neosho forecast zone
Reported by
Newspaper
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Drought conditions began to rapidly worsen during the month of July, going from a severe drought (D2) across Southeast Kansas during the first part of the month to an extreme drought (D3) by the end of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Montgomery

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Drought conditions began to rapidly worsen during the month of July, going from a severe drought (D2) across Southeast Kansas during the first part of the month to an extreme drought (D3) by the end of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

Drought, Labette

When
July 3, 12:00 AM CST to July 31, 11:59 PM CST
Where
Labette forecast zone
Reported by
Newspaper
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Drought conditions began to rapidly worsen during the month of July, going from a severe drought (D2) across Southeast Kansas during the first part of the month to an extreme drought (D3) by the end of the month. Rainfall amounts were almost three inches below normal. The lack of significant rainfall combined with 15 consecutive days of maximum temperatures climbing above 100 degrees to scorch the crops and grasslands.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401017, 401019, 401020, 401021, 401022, 401024, 401026, 401029, 401031, 401032, 401034, 401035, 401036, 401037, 401039, 401040, 401042, 401044, 401045, 401061, 401100, 401106, 401107, 401108, 401113, 401114.